Georgia, 2017Damaging Winds in Georgia, January 21, 2017
January 21, 2017 · NWS JAX · 4 events in 2 counties and zones
A pre-frontal squall line combine moved across SE GA during the afternoon. Fueled by cold temperatures aloft and an increasing SW low level flow, the storms produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line combine moved across SE GA during the afternoon. Fueled by cold temperatures aloft and an increasing SW low level flow, the storms produced severe hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 21, 2:40 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 21, 2:40 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
240 PM EST Sat Jan 21 2017
...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
THROUGH 7 PM THIS EVENING...
.NEAR TERM /Through Sunday/...
Squall line moving eastward around 50 mph into southeast Georgia
this afternoon. Other convection was developing out ahead of the
line in southeast Georgia as well. A Tornado Watch is in effect
until 7 PM for the portions of southeast Georgia. Straight line
wind damage, large hail, and isolated tornadoes are possible. The
broken line and additional cells are forecast to push quickly east
while weakening along/south of the I-10 corridor this evening.
Temperatures have warmed into the mid 70s to lower 80s across the
region. A record high was set at Jacksonville International
Airport of 84 degrees this afternoon, which breaks the old record
of 83 degrees set back in 1929.
Tonight: There remains considerable uncertainty for the forecast
tonight. The severe parameters will increase across the region,
including deep level shear and low level helicity. However, it is
unclear if the atmosphere will be able to recover after the
convection moves through southeast Georgia this afternoon. Most
models are not extending convection southwestward into the Gulf
from the MCS that is forecast to track north of the region along
the stalled boundary well north of the area overnight. However,
the ECMWF has been very consistent with an additional convective
cluster developing overnight, and then moving into the Suwannee
River valley and western portions of southeast Georgia. If this
convection does develop like the ECMWF and a few other models
suggest, strong tornadoes (EF2 or greater) could be possible
across the extreme western portion of the region late tonight.
Mostly cloudy to cloudy skies will prevail overnight, and lows
will be in the low to mid 60s.
Sunday: Upper level low will move into the Arklatex region Sunday
morning and then push east into northern Alabama by the evening.
An area of low pressure will develop across the southeast and
rapidly deepen as it moves northeast into northern Georgia and
merges with another area of low pressure to the west. A squall
line is likely to develop and push through the region in the
afternoon. All modes of severe weather are possible, with the
largest threats being damaging straight line winds of 60-80+ mph,
and isolated tornadoes in the QLCS line. Discreet cells could also
develop out ahead of the line. Quarter sized hail is also
possible.
.SHORT TERM /Monday and Tuesday/...
Monday: A few light showers are possible Monday morning in the
wrap around moisture. Westerly flow will continue through the day,
so temperatures are not forecast to be significantly colder. Highs
will be closer to normal in the 60s. Lows are forecast to be in
the 40s.
Tuesday: High pressure will build east from the central Gulf
towards the Florida peninsula as an area of low pressure moves
northeastward across the central plains. Near normal temperatures
are forecast for Tuesday, with highs in the 60s. Lows are forecast
to be in the low to mid 40s.
.LONG TERM /Wednesday through Friday/...
Wednesday: An area of low pressure will move across the northern
Great Lakes on Wednesday, and a cold front will push into the
southeast. Surface high pressure will shift east into the western
Atlantic, and the flow will shift to the southwest by the evening.
Temperatures will warm back into the low to mid 70s. Lows are
forecast to be in the mid to upper 50s Thursday morning.
Thursday: A strong cold front is forecast to push into the region
during on Thursday and Thursday evening, bringing a chance of
showers to the region. Highs are forecast to be cooler across
southeast Georgia, in the mid 60s to near 70, but remain in the
low to mid 70s for northeast Florida. Lows Thursday night are
forecast to be near 40 to to the lower 40s across southeast
Georgia, and the 40s across northeast Florida.
Friday: Much cooler conditions are forecast by the end of the
week behind the cold front. Highs are forecast to be in the 50s to
lower 60s, with lows Saturday morning in the mid 30s to lower 40s.
&&
.AVIATION...
VFR conditions through the afternoon with breezy south to
southwesterly winds 10-15 knots with gusts to around 25 knots. A
weakening line of convection may move into the region this evening
and dissipate before midnight. The low level jet will strengthen
overnight, bringing in stratus. MVFR ceilings are forecast
overnight, and then may continue through much of the day on
Sunday. A squall line is forecast to push into the region on
Sunday, possibly near or after the end of the current TAF period.
Winds could gust to 40 mph near the end of the TAF period ahead of
the squall line, with severe gusts along the squall line in the
afternoon.
&&
.MARINE...
Strong area of low pressure will push across the southeast, a
strong wind gradient will develop behind it. Small Craft
Advisories are in effect for the offshore waters starting tonight.
A Gale Watch is in effect for the offshore waters beginning 21Z on
Sunday and continuing through 04Z on Tuesday. West to southwest
winds will increase to 30-35 knots offshore with gusts to 40 knots
possible. A Small Craft Advisory is in effect for the nearshore
waters beginning 15Z on Sunday and continuing through 15Z on
Tuesday. Seas will build to 6-10 feet offshore Sunday through
Monday night.
Rip currents: Low to moderate risk of rip currents through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 77 52 63 / 80 90 20 10
SSI 64 73 55 65 / 70 90 50 10
JAX 65 80 56 66 / 60 100 40 0
SGJ 66 80 57 68 / 30 100 70 10
GNV 65 79 54 66 / 50 100 50 10
OCF 65 80 56 67 / 30 100 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Gale Watch from Sunday afternoon through Monday evening for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
Small Craft Advisory from 11 PM this evening to 4 PM EST Sunday
for Waters from Altamaha Sound GA to Fernandina Beach FL
from 20 to 60 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
Small Craft Advisory from 10 AM Sunday to 10 AM EST Tuesday for
Coastal waters from Altamaha Sound to Fernandina Beach FL
out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Kennedy/Kennedy/GuilletHazardous weather outlook, Jan 21, 2:28 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EST SAT JAN 21 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-221930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
228 PM EST SAT JAN 21 2017
...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA UNTIL
7 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A TORNADO WATCH IS IN EFFECT FOR INLAND PORTIONS OF NORTHEAST
GEORGIA UNTIL 7 PM TONIGHT.
ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE LATE TONIGHT ACROSS
THE SUWANNEE VALLEY AND WESTERN PORTIONS OF SOUTHEAST GEORGIA.
DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A STRONG COLD FRONT WILL CROSS THE REGION ON SUNDAY. STRONG TO
SEVERE STORMS ARE LIKELY ON SUNDAY WITH DAMAGING WINDS THE MAIN
THREAT. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE.
TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE TWO TO FIVE
INCH RANGE ACROSS SOUTHEAST GEORGIA AND THE ONE TO THREE INCH
RANGE ACROSS NORTHEAST FLORIDA.
A GALE WATCH IS IN EFFECT FOR THE OFFSHORE WATERS SUNDAY AFTERNOON
THROUGH LATE MONDAY NIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE NEARSHORE WATERS FROM SUNDAY THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 21, 1:38 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EST SAT JAN 21 2017
GAZ132>135-211930-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
138 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...EASTERN JEFF
DAVIS...EAST CENTRAL COFFEE AND NORTHWESTERN APPLING COUNTIES UNTIL
230 PM EST...
At 138 PM EST, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Baxley, Graham, West Green, Denton, Pine Grove and Grays
Landing.
LAT...LON 3195 8241 3196 8240 3195 8239 3196 8239
3195 8237 3194 8238 3194 8237 3179 8222
3149 8283 3157 8292 3196 8246 3197 8243
TIME...MOT...LOC 1838Z 231DEG 34KT 3158 8280
NELSONSpecial weather statement, Jan 21, 1:56 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
156 PM EST SAT JAN 21 2017
GAZ132-133-149-212000-
Jeff Davis GA-Atkinson GA-Coffee GA-
156 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFF DAVIS...COFFEE
AND WESTERN ATKINSON COUNTIES UNTIL 300 PM EST...
At 156 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Scotland to near Pridgen to near Lenox.
Movement was northeast at 60 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Snipesville, Pridgen and Denton.
LAT...LON 3197 8246 3162 8279 3119 8288 3118 8305
3128 8303 3134 8307 3140 8314 3146 8315
3151 8308 3161 8306 3166 8300 3178 8300
3178 8287 3192 8268 3196 8255 3195 8249
3196 8250 3197 8248
TIME...MOT...LOC 1856Z 246DEG 53KT 3203 8283 3167 8300 3126 8352
NELSONThunderstorm Wind, Appling
- When
- January 21, 2:40 PM EST
- Where
- Appling County, 7.96 mi NNE of Surrency
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.830, -82.160
Trees and power lines were blown down in the NE part of the county near Highway 441 and Hendricks Road.
Thunderstorm Wind, Appling
- When
- January 21, 2:40 PM EST
- Where
- Appling County, 10.88 mi NE of Prentiss
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.920, -82.280
Trees and power lines were blown on Morris Landing Road.
Thunderstorm Wind, Appling
- When
- January 21, 3:05 PM EST
- Where
- Appling County, 0.59 mi W of Baxley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.770, -82.360
Trees and power lines were blown down near Jones Street and Tollison Street.
Thunderstorm Wind, Clinch
- When
- January 21, 3:30 PM EST
- Where
- Clinch County, 1.38 mi N of Travisville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.070, -82.700
A shelter was blown down on two vehicles along Leland Smith Road. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668728, 668729, 668730, 668731.